Editor-in-Chief: Alaa Abd-Elsayed, MD, PhD
BACKGROUND: Polyradiculopathy caused by intrathecal methotrexate (IT MTX) is a rare and serious complication of chemotherapy. The pathophysiology involved is likely due to a drug-induced folate deficiency and subsequent local immune reaction in the spinal cord.
CASE REPORT: The authors present a 68-year-old woman with stage I breast cancer and stage III diffuse large B-cell lymphoma who developed low back pain after IT MTX treatment. Further workup revealed diffuse rope-like thickening of the cauda equina nerve roots with subtle linear low-level leptomeningeal enhancement on magnetic resonance imaging and severe primary axonal and motor polyneuropathy affecting the upper and lower extremities on electromyography/nerve conduction studies, likely a result of IT MTX toxicity. Treatment should emphasize conservative measures. Alternatively, intravenous immunoglobulin followed by intravenous methylprednisolone can be considered.
CONCLUSIONS: Polyradiculopathy caused by IT MTX is a rare finding that can be treated. It would be beneficial to further study the effects of IT MTX and create treatment protocols for its adverse effects.
KEY WORDS: Intrathecal methotrexate, polyradiculopathy, cauda equina, cancer, case report